Maryland, 2014

Damaging Winds in Maryland, June 8, 2014

June 8, 2014 · NWS LWX · 5 events in 1 county or zone

A cold front approached the Mid Atlantic and southerly winds increased dew points across the region. Instability increased across the region and showers and thunderstorms moved across eastern WV and western Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$4,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the Mid Atlantic and southerly winds increased dew points across the region. Instability increased across the region and showers and thunderstorms moved across eastern WV and western Maryland. Some thunderstorms were capable of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 2:07 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 8, 2:07 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT SUN JUN 8 2014

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS PENNSYLVANIA TONIGHT WHILE A COLD
FRONT MOVES INTO THE AREA. THE FRONT WILL STALL OUT OVER THE
REGION MONDAY BEFORE DISSIPATING TUESDAY. A TROUGH WILL APPROACH
THE AREA WEDNESDAY THROUGH FRIDAY...BRINGING UNSETTLED CONDITIONS
THROUGH MUCH OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
AT THE SFC...AN ELONGATED WAVE OF LOPRES IS ANALYZED OVER ERN OH AND
WRN PA AT 18Z. THIS WAVE HAS DEVELOP ALONG A COLD FRONT. ON THE
LEADING EDGE OF THIS SYSTEM...A BAND OF SHOWERS AND ISOLATED TSTMS
THAT MOVED THRU ERN WV AND WRN MD IS STRUGGLING TO MAINTAIN ITS
INTENSITY AS THE ACTIVITY MOVES INTO A MORE STABLE AIRMASS. THERE IS
SOME BREAKS IN THE CLOUD COVER DEVELOPING IN WAKE OF THIS INITIAL
ACTIVITY...ALLOWING FOR MODEST RECOVERY OF HEATING. THE POTOMAC
HIGHLANDS AND WRN MD WILL HAVE THE MOST FAVORABLE SETUP IN THE
CWA FOR A FEW STRONG TO SEVERE STORMS LATE THIS AFTN AND EARLY THIS
EVE. DEEP-LAYER SHEAR WILL INCREASE DURING THIS TIME AS THE LOW AND
ASSOCIATED MID-LVL SHORTWAVE TROUGH MOVES INTO WRN PA.

THE SFC LOW WILL MOVE EWD ACROSS NRN PA TNGT. THE COLD FRONT WILL
CROSS THE CENTRAL APPALACHIANS THIS EVE BEFORE REACHING THE BLUE
RIDGE BY ERY MON MRNG. POPS INCREASE ACROSS THE ENTIRE AREA THIS EVE
AHEAD OF THE FRONT. DID NOT SEE A NEED TO INCREASE POPS MUCH FROM
PREV FCST AS THE GREATEST LIFT WITH THIS SYSTEM STAY NORTH OF THE
MASON-DIXON LINE. SEVERE POTENTIAL IN THE MTS DIMINISH AFTER
SUNSET. OVERALL COVERAGE OF STORMS IS EXPECTED TO ALSO DIMINISH WITH
THE LOSS OF DAYTIME HEATING. MIN TEMPS IN THE 60S WILL BE COMMON.
CLOUDY SKIES SHOULD LIMIT EXTENT OF FOG DEVELOPMENT LATE TNGT.

THE BOUNDARY ASSOCIATED WITH THE COLD FRONT THAT MOVES THRU THE AREA
TNGT IS EXPECTED TO STALL OVER THE AREA ON MONDAY AS THE DOWNSTREAM
RIDGE OVER THE WRN ATLANTIC RIDGE ACTS TO BLOCK THE FRONT FROM
REACHING THE COAST. THERE IS SOME DIFFERENCES REGARDING THE WHERE
THE FRONT WILL RESIDE BUT 12Z MODEL GUIDANCE GENERALLY HAVE IT
STALLING SOMEWHERE NEAR THE BLUE RIDGE AND I-95 CORRIDOR.

EXPECT A RELATIVE LULL IN SHOWERS TO START THE DAY AS THE BEST
FORCING ASSOCIATED WITH AN UPPER SHORTWAVE TROUGH EXITS TO THE NW OF
THE AREA. CONVECTIVE INITIATION WOULD PROBABLY BE FOCUSED NEAR THE
STATIONARY BOUNDARY MONDAY AFTERNOON BUT THERE IS STILL UNCERTAINTY
WITH THE COVERAGE OF THE SHOWERS AND THUNDERSTORMS AND IF THE
CONVECTION WILL BE ABLE TO BREAK THE WELL-DEFINED MID-LVL SUBSIDENCE
INVERSION THAT WILL BE IN PLACE. THE 12Z NAM AND ONLY A FEW SREF
MEMBERS FROM THE 09Z RUN SHOW SUFFICIENT INSTABILITY TO OVERCOME
THIS CAP...BUT THESE MODELS CONTINUE TO FCST SUSPICIOUSLY HIGH SFC
DEWPOINTS IN THE LOWER 70S (AND THUS MODERATE VALUES OF SBCAPE).
DEEP SYNOPTIC LIFT WILL BE ABSENT AND FCST SHEAR PROFILES ARE RATHER
WEAK...BOTH OF WHICH ARE NOT SUPPORTIVE FOR ORGANIZED CONVECTION.
KEPT POPS IN LOW CHANCE FOR AREAS ALONG AND EAST OF THE BLUE RIDGE.

THE BOUNDARY CONTINUES TO STALL OVER THE AREA MONDAY NIGHT.
CONVECTION SHOULD DIMINISH IN THE EVE WITH THE LOSS OF DAYTIME
HEATING. FOG MAY DEVELOP OVERNIGHT GIVEN HOW SATURATED THE LLVLS ARE
FCST...ESPECIALLY IN SHELTERED VALLEYS. THERE IS STILL TOO MUCH
UNCERTAINTY IF THE FOG WILL BECOME WIDESPREAD OR DENSE...AND WILL
DEPEND ON HOW MUCH CLEARING IN THE CLOUD COVER CAN OCCUR OVERNIGHT.
MIN TEMPS RANGE FROM NEAR 60F IN THE POTOMAC HIGHLANDS TO NEAR 70F IN
THE URBAN AND COASTAL LOCALES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A BIT OF A LULL IN SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST IN
BETWEEN BETTER FORCING MECHANISMS TUESDAY INTO TUESDAY NIGHT. A
CAPPING INVERSION IS ALSO EVIDENT IN MOST MODEL FORECAST SOUNDINGS
DURING THIS TIMEFRAME WHICH SHOULD PRECLUDE WIDESPREAD
CONVECTION...ALTHOUGH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL STILL BE POSSIBLE OVER SOUTHWESTERN PARTS OF THE CWA DURING
PEAK HEATING TUESDAY AFTERNOON WHERE STRONGEST HEATING IS EXPECTED
AND CLOSER TO SUBTLE HEIGHT FALLS WELL OUT AHEAD OF AN APPROACHING
TROUGH MOVING SLOWLY EASTWARD ACROSS THE MIDDLE PART OF THE CONUS.

THE TROUGH FROM THE CENTRAL PART OF THE COUNTRY BEGINS TO MOVE
CLOSER TO THE AREA WEDNESDAY RESULTING IN STRONGER HEIGHT FALLS AND
THE POTENTIAL FOR SOMEWHAT MORE WIDESPREAD CONVECTION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MID-UPPER LEVEL TROUGH AND SURFACE COLD FRONT SLOWLY PIVOT THROUGH
THE AREA WEDNESDAY NIGHT THROUGH FRIDAY. AS THE UPPER-LOW/TROUGH
BEGIN TO FILL ON THURSDAY...THE FRONT WILL SLOWLY WEAKEN. SHOWER AND
THUNDERSTORM CHANCES WILL DIMINISH BY THE FIRST PART OF NEXT WEEKEND
AS WEAK AND TRANSIENT RIDGING MOVES ACROSS THE AREA.

ANOTHER TROUGH WILL BEGIN TO APPROACH FROM THE WEST LATE NEXT
WEEKEND BRINGING ANOTHER POTENTIAL INCREASE IN SHOWER AND
THUNDERSTORM ACTIVITY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCT SHRA AND ISO TSRA CAN BE EXPECTED ALONG AND WEST OF THE BLUE
RIDGE THIS AFTN. THIS COULD IMPACT IAD-CHO-MRB WITH BRIEF VSBY
RESTRICTIONS. THE STRONGEST STORMS ARE EXPECTED TO DEVELOP OVER
WRN MD/POTOMAC HIGHLANDS...JUST N/W OF MRB. ADDITIONAL SHRA MAY
MOVE EWD INTO DCA-BWI-MTN THIS EVE AND POSSIBLY OVNGT AS A COLD
FRONT APPROACHES FROM THE WEST. TSRA POTENTIAL WILL DIMINISH LATER
IN THE EVE WITH THE LOSS OF HEATING. OUTSIDE OF CONVECTION...SLY
WINDS WILL GUST 15-20 KT THRU SUNSET. CIGS MAY LOWER TO NEAR MVFR
LVLS LATE TNGT BUT LITTLE BREAKS IN THE CLOUDS SHOULD INHIBIT
WIDESPREAD FOG FROM DEVELOPING.

SCT SHRA/TSRA IS EXPECTED AGAIN MONDAY AFTN WITH THE FRONTAL
BOUNDARY STALLED NEAR IAD-CHO-DCA. LOW CLOUDS AND/OR FOG POSSIBLE
LATE MONDAY NIGHT...RESULTING IN FLIGHT RESTRICTIONS.

LWR CIGS/VSBYS IN TSTMS PSBL WED-FRI. WINDS S AROUND 10 KTS.

&&

.MARINE...
SLY WINDS CONTINUE TO STRENGTHEN THIS AFTN AS LOPRES APPROACHES
FROM THE OH VLY. EXPANDED THE SCA TO INCLUDE ALL MARINE ZONES FOR
LATE THIS AFTN AND EVE. SCA CONTINUES OVERNIGHT FOR THE MAIN STEM
OF THE CHSPK BAY AND THE LWR TIDAL POTOMAC RIVER...WHERE SLY
CHANNELING IS FAVORED. THIS SCA WAS ALSO EXTENDED INTO MONDAY AND
MONDAY NIGHT WHEN A FRONTAL BOUNDARY STALLS JUST TO THE WEST OF
THE WATERS.

SUB-SCA CONDITIONS ARE FORECAST DURING THE MIDDLE AND LATER PART OF
THE UPCOMING WEEK. GUSTS MAY APPROACH MARGINAL SCA LEVELS THURSDAY
AFTERNOON BUT NOT ENOUGH CONFIDENCE TO INCLUDE IN THE HWO ATTM.

&&

.TIDES/COASTAL FLOODING...
LOW PRESSURE OVER THE OH VLY THIS AFTN WILL TRACK EWD INTO PA THRU
TNGT AND WEAKENING ON MONDAY. A SOUTHERLY FLOW HAS STRENGTHENED
THIS AFTN AND WILL PERSIST INTO TONIGHT AS THE LOW APPROACHES.
THIS WILL CAUSE TIDAL ANOMALIES TO INCREASE AS WELL. MINOR COASTAL
FLOODING IS POSSIBLE DURING THE HIGH TIDE CYCLE LATE TONIGHT INTO
MONDAY MORNING... MAINLY AT SENSITIVE AREAS LIKE ANNAPOLIS.
CONFIDENCE WAS NOT HIGH ENOUGH TO ISSUE A COASTAL FLOOD ADVISORY
FOR THESE LOCATIONS.

THE BOUNDARY WILL REMAIN STALLED TO THE WEST OF THE COASTAL AREAS
THRU MIDWEEK. CONTINUED SLY FLOW WOULD ALLOW THESE POSITIVE
ANOMALIES TO PERSIST. THEREFORE...ADDITIONAL MINOR COASTAL
FLOODING AT HIGH TIDE MONDAY NIGHT THRU AT LEAST TUESDAY NIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ531>534-537-
     539>543.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ530-
     535-536-538.

&&

SYNOPSIS...JRK
NEAR TERM...JRK
SHORT TERM...DFH
LONG TERM...BJL/DFH
AVIATION...JRK/DFH
MARINE...JRK/DFH
TIDES/COASTAL FLOODING...JRK
Hazardous weather outlook, Jun 8, 1:07 PM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EDT SUN JUN 8 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
207 PM EDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT LATE THIS AFTERNOON AND THIS
EVENING FOR ALL OF THE WATERS. THE SMALL CRAFT CONTINUES OVERNIGHT
FOR THE MARYLAND CHESAPEAKE BAY FROM SOUTH OF POOLES ISLAND TO
SMITH POINT AND FOR THE LOWER TIDAL POTOMAC RIVER.

MINOR COASTAL FLOODING IS POSSIBLE NEAR HIGH TIDE LATE TONIGHT
AT SENSITIVE LOCATIONS ALONG THE WESTERN SHORE OF THE MARYLAND
CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SMALL CRAFT CONTINUES MONDAY AND MONDAY NIGHT FOR THE
MARYLAND CHESAPEAKE BAY FROM SOUTH OF POOLES ISLAND TO SMITH POINT
AND FOR THE LOWER TIDAL POTOMAC RIVER.

MINOR COASTAL FLOODING IS POSSIBLE NEAR TIMES OF HIGH TIDE MONDAY
THROUGH TUESDAY NIGHT ALONG THE WESTERN SHORE OF THE MARYLAND
CHESAPEAKE BAY AND UPPER TIDAL POTOMAC RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
207 PM EDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING MAY
BECOME SEVERE....PARTICULARLY IN EASTERN PORTIONS OF WEST VIRGINIA
AND WESTERN MARYLAND. THE PRIMARY THREATS WILL BE LOCALLY DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
June 8, 6:01 PM EST
Where
Allegany County, 3.4 mi WSW of Piney Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
39.685, -78.441

There were seven large trees down including on that fell on a trailer.

Thunderstorm Wind, Allegany

When
June 8, 6:10 PM EST
Where
Allegany County, 4.01 mi WSW of Piney Grove
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
NWS Storm Survey
Coordinates
39.674, -78.447

There was a large tree down across M.V. Smith Road.

Thunderstorm Wind, Allegany

When
June 8, 6:10 PM EST
Where
Allegany County, 4.04 mi WSW of Piney Grove
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
NWS Storm Survey
Coordinates
39.675, -78.448

There was a large healthy tree snapped and facing east.

Thunderstorm Wind, Allegany

When
June 8, 6:10 PM EST
Where
Allegany County, 3.63 mi WSW of Piney Grove
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
NWS Storm Survey
Coordinates
39.684, -78.445

There was a large tree down and facing north.

Thunderstorm Wind, Allegany

When
June 8, 6:16 PM EST
Where
Allegany County, 0.24 mi W of Piney Grove
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
County Official
Coordinates
39.700, -78.385

There were large trees down on Old Adams Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527177, 527179, 527180, 527181, 527182.